Radiation retinopathy caused by low dose irradiation and antithyroid drug-induced systemic vasculitis

Koh Hei Sonoda, Masahiro Yamamoto, Tatsuro Ishibashi

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Background: We report on a patient with Graves' disease with radiation retinopathy caused by low-dose irradiation and antithyroid drug-induced antineutrophil cytoplasmic antibody (ANCA)-positive vasculitis. Case: A 38-year-old woman with Graves' disease presented with bilateral blurred vision, microaneurysms, telangiectasia, and macular edema. The patient was examined by ophthalmoscopy and fluorescein angiography, and radiation retinopathy was diagnosed. Observations: The patient had been treated with low-dose irradiation for her Graves' ophthalmopathy a few years earlier. She also had ANCA-positive vasculitis induced by the antithyroid drug (propylthiouracil, PTU) that had been prescribed for her at that time. Because of multiple avascular areas on both retinas, she was treated by intensive retinal photocoagulation to control progressive retinopathy. Conclusions: The radiation doses used to treat Graves' disease ophthalmopathy are low. Nevertheless, there is still a risk of radiation retinopathy developing in patients with PTU-induced ANCA-positive vasculitis.

Original languageEnglish
Pages (from-to)261-263
Number of pages3
JournalJapanese Journal of Ophthalmology
Volume49
Issue number3
DOIs
Publication statusPublished - May 1 2005

All Science Journal Classification (ASJC) codes

  • Ophthalmology

Fingerprint Dive into the research topics of 'Radiation retinopathy caused by low dose irradiation and antithyroid drug-induced systemic vasculitis'. Together they form a unique fingerprint.

  • Cite this